Kentucky, 2011

Flash Flooding and Hail in Kentucky, May 10 to 11, 2011

May 10 to 11, 2011 · NWS RLX · 19 events in 3 counties and zones

Repetitive showers and thunderstorms, moved southeast through southeast Ohio and into portions of northeast Kentucky between 1500E and 1830E on Tuesday, the 10th. In northeast Kentucky, the heaviest rains fell in eastern Greenup County and Boyd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Repetitive showers and thunderstorms, moved southeast through southeast Ohio and into portions of northeast Kentucky between 1500E and 1830E on Tuesday, the 10th. In northeast Kentucky, the heaviest rains fell in eastern Greenup County and Boyd County. Later that night some minor water problems reached south, into Lawrence County.

This convection was just northeast of a warm front. A sharp dew point gradient existed across the front. Surface dew points were around 70 degrees just southwest of the boundary. Luckily, later that same night, repetitive convection occurred in the Scioto River Valley of southern Ohio, missing this area just to the northwest.

Initially, the main impact was large hail. As back building caused repetitive showers and thunderstorms, flooding became the primary issue. Maximum rain amounts of 3 to 4 inches were observed. The urban areas around Ashland likely had the heaviest rain. The highest total was 4 inches, measured at the Ashland cooperative observer site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 1:44 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 10, 1:44 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT TUE MAY 10 2011

.SYNOPSIS...
EAST OF FRONT DEW POINTS AND INSTABILITY INCREASE THIS AFTERNOON INTO
THIS EVENING.  THIS COMBINED WITH UPPER LEVEL DYNAMICS KEEP THE
THREAT OF STORM TSTMS INTO THE EVENING.  WINDS THE PRIMARY ISSUE.
POPS LOWER TONIGHT AS SUNS ENERGY REMOVED.  SIMILAR PATTERN SETS UP
FOR WEDNESDAY AFTERNOON EXCEPT THE PRESENCE OF STRONG DYNAMICS WILL
BE LESSENED.  AS A RESULT HAVE GONE WITH CHANCE POPS THEN.  KEPT
CLOSE TO GUIDANCE TEMPS RAISING MINS A BIT TONIGHT WITH HIGH DEW
POINTS AND CLOUD REMNANTS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
FOCUS OF NEW MODEL RUNS CONTINUES TO BE OVER THE SW PORTION OF
FORECAST AREA. MADE SOME MINOR ADJUSTMENTS TO HOURLY POP FORECAST
BUT KEPT THE SAME PATTERN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
QUASI-STATIONARY COLD FRONT REMAINS TO OUR SOUTHWEST AS WEAK WAVES
RIPPLE THROUGH BAROCLINIC ZONE THROUGH THE PERIOD. EXPECT SHOWER
DEVELOPMENT TO CONTINUE ALONG THE BOUNDARY...WITH DIURNAL
ENHANCEMENT. MODELS EACH HAVE THEIR OWN TAKE ON HOW THEY HANDLE
FRONT JUXTAPOSITION OF THE FRONT OVER THE NEXT FEW DAYS.
HOWEVER...WHETHER FRONT WAGGLES NORTH OR SOUTH NEAR OUR FORECAST
AREA WILL PRIMARILY BE DRIVEN BY MESOSCALE PROCESS WHICH MODELS
MAY NOT BE HANDLING ALL THAT WELL. SO..BEST FORECAST APPROACH WAS
TO KEEP CHC POPS TRENDING HIGHER DURING THE AFTERNOON HOURS...WITH
HIGHER CHANCES IN VICINITY OF THE FRONT.

FOR TEMPS...USED RAW CONSENSUS MOS VALUES WITH A FEW TWEAKS...
WHICH RESULTED IN LITTLE CHANGE FROM PREVIOUS FCSTED VALUES. MAIN
TWEAKS WERE TO KEEP OVERNIGHT MINS ON THE WARM SIDE OF MOS
VALUES...DUE TO THE LACK OF RADIATIONAL COOLING...AS RAGGED
SKIES DURING THE MORNING HOURS SHOULD HELP KEEP MORNING LOWS FROM
DIPPING MUCH. THIS TREND WAS ALSO FEATURED IN THE PREVIOUS
FORECAST PACKAGE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
OVERALL PATTERN SHOWS LITTLE CHANGE. HOWEVER...MODELS DO PUSH
FRONTAL BOUNDARY EAST OF THE AREA BY SATURDAY MORNING AS AN AREA
OF LOW PRESSURE WORKS ITS WAY TO THE EAST. THE ECMWF CONTS TO BE
THE SLOWER OF THE MODELS IN PUSHING LOW PRESSURE AREA TO THE
EAST...AND BASED ON THE STAGNANT NATURE OF THE WX PATTERN...THE
MODEL OF CHOICE IS THE ECMWF IN HOW IT HANDLES OVERALL SYNOPTIC
PATTERN. USED HPC VALUES WITH MINOR ADJUSTMENTS TO POPULATE
GRIDDED FCST.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
STRONGEST THUNDERSTORMS OVER SW PORTION OF FORECAST AREA INTO THIS
EVENING WITH STRONG GUSTS MOST LIKELY THE GREATEST THREAT.  CLOUD
BASES EXPECTED TO REMAIN ABOVE 3000 FT EXCEPT MVFR IN THE CLOSE
VICINITY TO STORMS.  CLOUD REMNANTS EXPECTED TONIGHT SO HAVE
MINIMIZED FOG THREAT TO MVFR IN RIVER VALLEYS WITH SOME IFR TOWARDS
DAWN OVER SOUTHERN PORTION OF FORECAST AREA WHERE MOST PRECIPITATION
WILL OCCUR.  EVERYTHING IMPROVING TO VFR WEDNESDAY MORNING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND LOCATION OF SHOWERS AND
THUNDERSTORMS COULD VARY...ESPECIALLY OVER SOUTHERN WEST VIRGINIA
AND SOUTHWEST VIRGINIA.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED ATTM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...AAR
Hazardous weather outlook, May 10, 2:37 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT TUE MAY 10 2011

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-036>040-046-
047-111945-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON-WOOD-PLEASANTS-
TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
337 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-111945-
GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-GALLIA-WAYNE-CABELL-MASON-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
337 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ033>035-111945-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-
337 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, May 10, 3:03 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
403 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 W WARNOCK             38.49N  83.01W
05/10/2011  E0.70 INCH       GREENUP            KY   CO-OP OBSERVER

&&

EVENT NUMBER RLX1100571

ARB

The radar

The Charleston,WV radar (KRLX), 101 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 3 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Greenup

When
May 10, 3:12 PM EST
Where
Greenup County, 3 mi NE of Oldtown
Measured
0.75 in hail
Reported by
Public
Coordinates
38.461, -82.861

Hail, Greenup

When
May 10, 3:16 PM EST
Where
Greenup County, South Portsmouth
Measured
0.75 in hail
Reported by
Public
Coordinates
38.730, -83.020

Hail, Greenup

When
May 10, 3:22 PM EST
Where
Greenup County, 0.73 mi NW of Argillite
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
38.488, -82.828

Hail, Greenup

When
May 10, 3:24 PM EST
Where
Greenup County, 0.87 mi N of Argillite
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
38.493, -82.820

Hail, Greenup

When
May 10, 3:35 PM EST
Where
Greenup County, Greenup
Measured
0.75 in hail
Reported by
Public
Coordinates
38.580, -82.830

Hail, Greenup

When
May 10, 3:36 PM EST
Where
Greenup County, Greenup
Measured
0.88 in hail
Reported by
Public
Coordinates
38.580, -82.830

Thunderstorm Wind, Boyd

When
May 10, 3:40 PM EST
Where
Boyd County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.470, -82.630

Trees were blown down. One fell onto a house.

Hail, Boyd

When
May 10, 3:49 PM EST
Where
Boyd County, Ashland
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
38.470, -82.630

Hail, Boyd

When
May 10, 3:52 PM EST
Where
Boyd County, Ashland
Measured
1.25 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.470, -82.630

Hail, Boyd

When
May 10, 4:20 PM EST
Where
Boyd County, Ashland
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -82.630

Hail, Boyd

When
May 10, 4:32 PM EST
Where
Boyd County, Ashland
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -82.630

Hail, Boyd

When
May 10, 4:34 PM EST
Where
Boyd County, Ashland
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.470, -82.630

Flash Flood, Boyd

When
May 10, 4:45 PM EST to May 11, 2:00 AM EST
Where
Boyd County, Westwood to Ashland
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Emergency Manager
Coordinates
38.480, -82.670

Serious urban flooding occurred in and around the city of Ashland. Water was up to the windshields on several stalled vehicles. Lexington Ave and Route 60 were a few of the flooded streets. Basement flooding was common. One house had its foundation weakened. Some roads along rural streams were flooded, but damage was worst in the urban areas.

Flash Flood, Greenup

When
May 10, 4:45 PM EST to 11:45 PM EST
Where
Greenup County, Greenup to Raceland
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
38.580, -82.830

Serious urban street flooding occurred around such communities as Bellefonte, Russell, and Flatwoods. Water surrounded homes and businesses. A trailer was swept away in Flatwoods. A few rural streams, such as Indian Run, flooded in the eastern portion of the county. Damage to roads occurred.

Funnel Cloud, Boyd

When
May 10, 6:30 PM EST
Where
Boyd County, Cannonsburg
Reported by
Emergency Manager
Coordinates
38.380, -82.700

Thunderstorm Wind, Lawrence

When
May 10, 7:05 PM EST
Where
Lawrence County, Fallsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.170, -82.670

Several trees were blown down.

Thunderstorm Wind, Lawrence

When
May 10, 7:10 PM EST
Where
Lawrence County, 0.51 mi SSW of Louisa
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.114, -82.605

Several trees were blown down throughout the community. Extensive power outages and scattered damage to structures occurred. The damage also crossed the river to Fort Gay in West Virginia.

Thunderstorm Wind, Greenup

When
May 10, 11:34 PM EST
Where
Greenup County, 2.99 mi NNW of Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.471, -82.918

Trees were blown down along North Fork Road.

Flash Flood, Lawrence

When
May 11, 1:00 AM EST to 3:00 AM EST
Where
Lawrence County, Webbville to 0.91 mi NW of Overda
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.180, -82.870

The headwaters of Dry Fork flooded Routes 1 and 201. Fishertown Branch Road was also closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299411, 299410, 299409, 299408, 299413, 299412, 299402, 299401, 299400, 299399, 299406, 299405, 299404, 299419, 299407, 299422, 299424, 299417, 299490.